Internet diagnosis of digitalis toxicity
BMJ Case Reports
A 65-year-old male with an ischaemic cardiomyopathy and an implantable cardioverter defibrillator got a shock at home. A web-based monitoring system was used to check his device, and the interrogation showed that he had had several episodes of ventricular fibrillation and new onset of complete heart block that required back-up pacing by his defibrillator. The combination of enhanced automaticity (frequent premature ventricular complexes and ventricular arrhythmias) and impaired conduction (heart block) are the hallmarks of digitalis toxicity. Paramedics were called and the patient was brought to the emergency room where he was confirmed to have digitalis toxicity and was quickly treated with digoxin-specific Fab antibody fragments. Web-based monitoring systems helped in the diagnosis of this potentially lethal drug toxicity.
Mercader, M., & Bader, Y. (2009). Internet diagnosis of digitalis toxicity. BMJ Case Reports, (). http://dx.doi.org/10.1136/bcr.09.2008.0918